Management Of Electrolyte Disorders

Hypernatremia

The impact of donor hypernatremia upon posttransplant organ function is controversial. Recent studies in liver recipients are conflicting suggesting either no effects or harmful effects in terms of graft outcome. The true significance of hypernatremia may well be masked by many other variables and changes which occur in organ donors. The presence of hypernatremia is however significant in that it indicates excessive water loss or excess sodium intake and should therefore serve as a guide to volume requirements or type of fluids used. Inadequate treatment of diabetes insipidus (see above) is the commonest cause of hypernatremia in the organ donor. An approach to the correction of hypernatremia is shown below.

Hyponatremia

Hyponatremia is uncommon in the organ donor and when it occurs it may be an artifact secondary to hyperglycemia. The following formula will allow calculation of the corrected sodium:

Corrected Na = Observed Na + .015 (Observed Glucose-100)

If the donor glucose is normal then the causes of hyponatremia may be inappropriate administration of hypotonic solutions (excess water) alone or in combination with administration of antidiuretic hormone. The presence of hyponatre-mia should serve as an indication that the donor may in fact be over hydrated.

Hyperkalemia

Hyperkalemia will initially cause delayed AV conduction with prolonged PR interval and a widening QRS complex. If severe it will induce sinus bradycardia and sinus arrest or ventricular standstill. Correction of hyperkalemia with the cation exchange resin, sodium polystyrene sulfonate (Kayexalate) either PO or per rectum is impractical. Furthermore with Kayexalate, for every 1 mEq of potassium removed, 3 mEq of sodium is provided which is undesirable if hypernatremia is also present.

Hypertonic glucose and insulin is recommended for rapid correction of hy-perkalemia. In 300 mL of 25% glucose mix 1 unit of short acting insulin per gram of glucose and infuse over 30 minutes. NaHCO3 (45 mEq) IV may need to be combined with glucose-insulin therapy.

Hypokalemia

Hypokalemia is associated with ventricular irritability and atrial tachycardia. The frequency of arrhythmias is particularly increased in the patient receiving digoxin. Potassium replacement should never be via a central venous route to avoid hyperkalemic sinus arrest.

Hypophosphatemia

Hypophosphatemia although common after brain death has no significant cardiovascular consequences and therefore requires no specific treatment.

Diabetes Sustenance

Diabetes Sustenance

Get All The Support And Guidance You Need To Be A Success At Dealing With Diabetes The Healthy Way. This Book Is One Of The Most Valuable Resources In The World When It Comes To Learning How Nutritional Supplements Can Control Sugar Levels.

Get My Free Ebook


Post a comment